Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 3, NWS Bismarck, ND

March 2, 200832 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 2, 2008, 3:18 AM MST for 32 counties in North Dakota. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2008, 3:18 AM MST (10:18 UTC)
Expired
Mar 2, 2008, 8:00 PM MST
In force
17 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 021018
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
418 AM CST SUN MAR 2 2008

...WIND ADVISORY IN EFFECT FOR ALL OF WEST AND CENTRAL NORTH
DAKOTA THROUGH EARLY THIS EVENING...

.A COLD FRONT WILL MOVE SOUTH THROUGH NORTH DAKOTA LATER THIS
MORNING AND AFTERNOON. NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS
UP TO 40 MPH WILL ACCOMPANY THE FRONT. THESE STRONG WINDS WILL
THEN CONTINUE AFTER SUNSET...BEFORE SLOWLY DIMINISHING LATER THIS
EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.


NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021830-
/O.NEW.KBIS.WI.Y.0003.080302T1018Z-080303T0300Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
418 AM CST SUN MAR 2 2008 /318 AM MST SUN MAR 2 2008/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING. 

NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 40 MPH WILL
ACCOMPANY A COLD FRONT MOVING THROUGH THE REGION TODAY. THESE
STRONG WINDS WILL THEN CONTINUE AFTER SUNSET...BEFORE SLOWLY
DIMINISHING LATER THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NH
2 follow-up statements
000 
WWUS73 KBIS 021626
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1026 AM CST SUN MAR 2 2008

...WIND ADVISORY IN EFFECT FOR ALL OF WEST AND CENTRAL NORTH
DAKOTA THROUGH EARLY THIS EVENING...

.A COLD FRONT ALONG THE CANADIAN BORDER WILL MOVE SOUTH THROUGH
NORTH DAKOTA THIS AFTERNOON. NORTHWEST WINDS OF 20 TO 35 MPH WITH
GUSTS UP TO 40 MPH WILL ACCOMPANY THE FRONT. THESE STRONG WINDS
WILL THEN CONTINUE AFTER SUNSET...BEFORE SLOWLY DIMINISHING LATER
THIS EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030030-
/O.CON.KBIS.WI.Y.0003.000000T0000Z-080303T0300Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1026 AM CST SUN MAR 2 2008 /926 AM MST SUN MAR 2 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING. 

NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 40 MPH WILL
ACCOMPANY A COLD FRONT MOVING THROUGH THE REGION TODAY. THESE
STRONG WINDS WILL THEN CONTINUE AFTER SUNSET...BEFORE SLOWLY
DIMINISHING LATER THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


HW
000 
WWUS73 KBIS 030302
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CST SUN MAR 2 2008


NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030415-
/O.EXP.KBIS.WI.Y.0003.000000T0000Z-080303T0300Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
902 PM CST SUN MAR 2 2008 /802 PM MST SUN MAR 2 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 2, 2:22 AM MST, 56 minutes earlier.

Area forecast discussion, Mar 2, 2:22 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
322 AM CST SUN MAR 2 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FIRST FOCUS ON
GUSTY WINDS FOR TODAY AND THIS EVENING...THEN SHIFT TO MONDAY NIGHT
AND TUESDAY WHERE WE WILL SEE CHANCES FOR WINTRY PRECIPITATION. THE
NAM MODEL SOLUTION IS ONCE AGAIN THE OUTLIER...SO WILL SIDE A BIT
CLOSER TO THE GFS AND ECMWF SOLUTIONS.

CURRENTLY...A SURFACE TROUGH IS MAKING ITS WAY ACROSS THE NORTHERN
PLAINS WITH A BAND OF LIGHT PRECIPITATION ACROSS MY WESTERN AND
CENTRAL COUNTIES. EXPECTING THIS AREA OF LIGHT RAIN AND SNOW TO
CONTINUE EAST-SOUTHEAST THROUGH THE MORNING HOURS...EXITING THE CWA
BY 15-18Z TODAY. SOME CONCERN FOR FREEZING RAIN OVER MY
SOUTHEAST...BUT THINK BY 12Z TEMPS ALOFT WILL HAVE COOLED ENOUGH FOR
ALL SNOW TO FALL. NONETHELESS...WILL INSERT A MENTION OF -ZR
SOUTHEAST THIS MORNING. NORTHWEST WINDS ARE ON THE INCREASE AS
WELL BEHIND THIS INITIAL COLD FROPA...WITH A FEW GUSTS NEAR 30
KNOTS NOTED OVER OUR WESTERN OBSERVATION SITES.

AFTER THIS INITIAL COLD FRONTAL PASSAGE MOVES THROUGH...A SECONDARY
COLD FRONT APPROACHES MY NORTHERN COUNTIES BY 15Z...ALONG WITH A
TIGHTENING PRESSURE GRADIENT BY THE AFTERNOON HOURS. THIS
COMBINATION WILL BRING ADVISORY CRITERIA WINDS OVER ALL OF WEST AND
CENTRAL NORTH DAKOTA BY LATE THIS MORNING...WITH SUSTAINED WINDS OF
25 TO 35 MPH AND GUSTS APPROACHING 40 MPH WITH SUPER ADIABATIC
MIXING UP TO AROUND 900MB. THUS WILL GO AHEAD AND ISSUE A WIND
ADVISORY THROUGH THE EARLY EVENING HOURS (03Z) WHEN WINDS SHOULD
START DIMINISHING. SOME CONCERN WAS BROUGHT UP FOR BLOWING SNOW
POTENTIAL ACROSS MY NORTHEAST AND EAST CENTRAL COUNTIES. AFTER
COLLABORATION WITH FGF...WILL STICK WITH THE WIND ADV AND MENTION
BLOWING SNOW WITHIN THE INDIVIDUAL ZONE FORECASTS THERE. ALSO WILL
CONTINUE TO MENTION FLURRIES CENTRAL AND EAST THIS AFTERNOON AND
EVENING AS AN AREA OF LOW STRATUS PUSHES SOUTH.

TEMPERATURES TODAY WILL BE MUCH COOLER WITH CAA AND LOW-MID LEVEL
CLOUDINESS ACROSS THE LOCAL REGION THROUGHOUT THE DAYTIME HOURS.
CURRENT TEMPERATURES ACROSS THE NORTH WILL MOST LIKELY BE THE 24
HOUR HIGH...WITH MID/UPPER 20S EXPECTED FOR THIS AFTERNOON. STILL
MILD FURTHER SOUTH WITH AROUND 40 EXPECTED SOUTHWEST.

RETURN FLOW MONDAY DAYTIME AS ANOTHER SURFACE LOW APPROACHES FROM
THE NORTHWEST. KEPT LOW 40S FOR HIGHS MONDAY WEST WHERE GREATEST WAA
WILL OCCUR. MUCH COOLER EAST (15-20) WHERE COLDER AIR ALOFT REMAINS.
THIS SURFACE LOW THEN DIVES SOUTHEAST INTO NORTHWEST ND MONDAY
NIGHT. PRECIPITATION TYPE WILL BECOME AN ISSUE ONCE AGAIN WEST AND
CENTRAL MONDAY NIGHT...AS WARMER MID LEVEL AIR MOVES INTO THE
SOUTHWESTERN THIRD OF THE STATE WITH THIS SYSTEMS WARM FRONT. GIVEN
SFC TEMPS FORECAST IN THE 20S...DECIDED TO INTRODUCE A SNOW/FREEZING
RAIN MIX HERE. SHOULD REMAIN ALL SNOW FAR NORTH AND EAST. THE
SURFACE LOW AND ITS ASSOCIATED UPPER LEVEL S/W TROUGH WILL THEN
BRING CHANCES OF SNOW THROUGH THE DAY AND NIGHT TUESDAY...ALONG WITH
ANOTHER COLD AIR SURGE AND GUSTY NORTHERLY WINDS TUESDAY NIGHT.

SHOULD NOTE THE POTENTIAL FOR ACCUMULATING SNOWFALL WITH THIS SYSTEM
MONDAY NIGHT THROUGH TUESDAY NIGHT. RIGHT NOW THERE IS MUCH
UNCERTAINTY OF WHERE BEST MID LEVEL ENERGY WILL BE. THE GFS AND
ECMWF ARE IN DECENT AGREEMENT WITH THE TRACK OF THE SFC LOW...AND
MAY SEE UP TO AN INCH OR TWO ACROSS THE FAR NORTH MONDAY NIGHT
THROUGH TUESDAY DAYTIME. MORE DIFFICULT TO SAY ELSEWHERE AS MUCH
WILL DEPEND ON THIS SYSTEMS EVOLUTION THROUGH LATER TUESDAY INTO
TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
COLD HUDSON BAY LOW WILL BE THE MAIN WEATHER FEATURE IN THE LONG
TERM. BELOW NORMAL TEMPERATURES WILL BE THE RESULT. SHORTWAVE RIDING
THE RIM OF THE UPPER LOW WILL BE EXITING THE NORTHERN PLAINS ON
WEDNESDAY WITH WIDELY SCATTERED SNOW/SNOW SHOWERS WITH VERY
LIMITED/NO QPF. BUT STEADY NORTHERLY FLOW WILL BRING INCREASINGLY
COLDER H850 TEMPERATURES INTO THE REGION. OTHER THAN A SLIGHT CHANCE
OF SNOW WEDNESDAY...HAVE LEFT THE EXTENDED DRY. COOLED TEMPERATURES
DOWN A BIT THROUGH THE PERIOD. EXPECT A GRADUAL WARMUP OVER THE
WEEKEND.

&&

.AVIATION...EXPECT WIND TO BE A HAZARD TODAY AS 4 TO 6 THOUSAND FT
WINDS EXPECTED TO BE 35 TO 50 KTS ACROSS THE REGION. BAND OF MVFR
CIGS IN RAIN AND SNOW SHOWERS WILL MOVE THROUGH THE REGION BETWEEN
12Z-16Z. AFTER 16Z MUCH OF THE PRECIP WILL BE EAST OF THE REGION.
HOWEVER, EXPECT SCT AREAS OF MVFR CIGS (1 TO 3 THSD) OVER WESTERN
SECTIONS OF THE REGION (ISN,DIK) LATE AFTERNOON. REMAINDER OF THE
TAF SITES (MOT,BIS,JMS) SHOULD BE SCT CLOUDS ABOVE 3 THSD AFT 16Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

NH/WAA
Hazardous weather outlook, Mar 1, 4:34 AM MST, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
534 AM CST SAT MAR 1 2008

NDZ001>004-009>012-017>022-031>035-040>046-021145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
534 AM CST SAT MAR 1 2008 /434 AM MST SAT MAR 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE FROM THE NORTHWEST LATER TONIGHT AS A COLD
FRONT MOVES THROUGH THE REGION. WINDS OF 20 TO 30 MPH AND SOME
HIGHER GUSTS ARE EXPECTED. THESE WINDS MAY CAUSE TRAVEL
DIFFICULTIES...ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY NORTHWEST WINDS WILL CONTINUE DURING THE DAYTIME AND EVENING
HOURS ON SUNDAY. A WIND ADVISORY MAY BE ISSUED FOR SUNDAY WITH
SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS APPROACHING 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-023-025-036-037-047-048-050-051-021145-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
534 AM CST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR LIGHT FREEZING RAIN THIS EVENING AND
OVERNIGHT TONIGHT. ROADWAYS WILL BECOME SLIPPERY AND DANGEROUS
WHERE ANY FREEZING PRECIPITATION FALLS. BE SURE TO CHECK THE
LATEST ROAD REPORTS AND STAY TUNED FOR FUTURE UPDATES TO THE
FORECAST.

WINDS WILL INCREASE FROM THE NORTHWEST LATER TONIGHT TOWARDS
DAYBREAK SUNDAY...AS A COLD FRONT MOVES THROUGH THE REGION. WINDS
OF 20 TO 30 MPH AND SOME HIGHER GUSTS ARE EXPECTED LATE TONIGHT.
THESE WINDS MAY CAUSE TRAVEL DIFFICULTIES...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY NORTHWEST WINDS WILL CONTINUE DURING THE DAYTIME AND EVENING
HOURS ON SUNDAY. A WIND ADVISORY MAY BE ISSUED FOR SUNDAY WITH
SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS APPROACHING 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.